News from the Revolutionary Association of the Women of Afghanistan (RAWA)
RAWA News


 

 

 

Add RAWA RSS Feed to Feedreaders



 




 


RAWA Photo Gallery
From RAWA Photo Gallery
 


Help RAWA: Order from our wish list on Amazon.com

RAWA Channel on Youtube

Follow RAWA on Twitter

Join RAWA on Facebook


Mail Online, September 2, 2010

Were Afghan schoolgirls who collapsed in classroom the victims of Taliban nerve gas attack?

Poisonous levels of organophosphates were found in samples taken from girls who became sick in incidents over the last two years

Blood samples taken from Afghan schoolgirls who collapsed in an apparent mass poisoning showed traces of toxic chemicals found in nerve gas, the Health Ministry said today.

Schoolgirls poisoned in different parts of Afghanistan
Poisoned: Suspicion has fallen on the Taliban after traces of toxic chemicals found in nerve gas was found in the schoolgirls' blood

Suspicion has fallen on the Taliban, the hard-line Islamist militia that opposes education for women and prohibited girls from going to school before it was ousted in the 2001 U.S.-led invasion.

Poisonous levels of organophosphates were found in samples taken from girls who became sick in incidents over the last two years, ministry spokesman Dr Ghulam Sakhi Kargar said.

Samples from more recent cases, over the weekend, have been sent to Turkey for analysis and no results have been issued.

Last month, 48 pupils and teachers at Kabul's Zabihullah Esmati High School and 60 students and teachers at the Totia Girls School were hospitalised after fainting or complaining of breathing problems, dizziness and nausea.

The youngsters said they began feeling unwell after being exposed to an unknown gas spreading through classrooms.

Most were released within hours and it remains unclear how the gas spread.

Organophosphates, which are also present in herbicides and pesticides, are the active ingredients of deadly nerve gases such as sarin and VX and even low-level exposure can damage the nervous system.

Signs of organophosphate poisoning include headache, tiredness, upset stomach and breathing trouble, all similar to the symptoms shown by the students and teachers at the Kabul schools.

Category: Children, HR Violations, Education - Views: 7196